Pennsylvania, 2015Hail and Damaging Winds in Pennsylvania, June 11, 2015
June 11, 2015 · NWS PBZ · 14 events in 5 counties and zones
An upper level impulse moving along a stalled front produced scattered severe thunderstorms across western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level impulse moving along a stalled front produced scattered severe thunderstorms across western Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 11, 1:54 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 11, 1:54 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU JUN 11 2015
.SYNOPSIS...
WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AS A COLD FRONT
TRANSITIONS ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SO FAR TODAY WARMER AIR ALOFT HAS CAPPED OFF ANY CONVECTION...BUT
OPTED TO MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS MAINLY NORTH
OF INTERSTATE 80 THROUGH EARLY EVENING WHERE A FRONTAL BOUNDARY
RESIDES AND HAVE RECENTLY OBSERVED SEVERAL SMALL CELLS POP UP TO
AROUND 18KFT OR SO WHERE A SECOND INVERSION WAS OBSERVED IN THIS
MORNINGS SOUNDING. OVERNIGHT...NO ACTIVITY IS ANTICIPATED
WITH LOSS OF SFC BASED INSTABILITY AND THE SURFACE BOUNDARY LIFTS
BACK NORTH AS FLOW RETURNS TO THE SOUTHWEST. OVERNIGHT LOWS WILL
AGAIN BE WELL ABOVE NORMAL...BUT SLIGHTLY LOWER THAN OBSERVED LAST
NIGHT UNDER LESS CLOUD COVERAGE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A FAIRLY LEAN MOISTURE PROFILE WILL RESIDE OVER THE AREA FOR THE
MAJORITY OF THE DAY ON FRIDAY...WITH DEEPER MOISTURE REMAINING TO
THE NORTHWEST OF THE CWA INTO THE AFTERNOON HOURS. THIS WILL ALLOW
FOR INCREASING SOUTHWESTERLY FLOW TO MIX TO THE SURFACE WITH AMPLE
INSOLATION THROUGH THE AFTERNOON HOURS. BECAUSE OF A VERY WARM
LIKELY START TO THE DAY...THIS SHOULD ALLOW FOR DRY ADIABATIC
MIXING FROM ABOVE 850 MB TO THE SURFACE. WITH MODEL PROJECTIONS
SUGGESTING 18 TO 19C AT 850 MB...LOW 90S WILL LIKELY BE IN PLAY IN
MOST LOCATIONS IN THE CWA. STRONG MIXING IN THE PRE-FRONTAL
ENVIRONMENT MAY ALLOW FOR EVEN STRONGER TEMPERATURE RISES SHOULD
DRY AIR ALOFT GET ENTRAINED. HOWEVER...SHOULD THIS
OCCUR...DEWPOINTS WILL LIKELY FALL OFF A BIT MORE THAN EXPECTED.
REGARDLESS...THE CURRENT EXPECTATION IS THAT DEWPOINTS SHOULD HANG
AT LEAST IN THE MID 60S...WHICH WOULD RESULT IN HEAT INDEX VALUES
RUNNING IN THE MID 90S...WHICH WOULD EASILY BE THE HIGHEST VALUES
SO FAR THIS YEAR.
THE COLD FRONT SLIDES SOUTH TOWARD AND THROUGH THE AREA BY FRIDAY
EVENING AND NIGHT...WITH EVENING CAPE VALUES RUNNING TOWARD 2500
J/KG. THE CAP AROUND 15 KFT STILL DOES LOOK TO EXIST ON MODEL
SOUNDINGS...THOUGH NOT TO THE DEGREE IT HAS FOR THE PAST COUPLE OF
DAYS. HOWEVER...WITH ADDITIONAL LARGE SCALE FORCING FOR ASCENT
ALONG THE FRONT IN THE RIGHT ENTRANCE REGION OF THE UPPER
JET...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY INTO THE
EVENING AS INSTABILITY STARTS TO WANE. DUE TO THE TIMING AFTER THE
DIURNAL INSTABILITY MAXIMUM...IT WOULD SEEM SEVERE THUNDERSTORMS
WILL BE A BIT HARDER TO MUSTER...HOWEVER ONE OR TWO MAY GUST OUT
DURING THE EVENING.
COOLER AIR WILL FOLLOW THE FRONT ON SATURDAY AS IT PUSHES INTO THE
SOUTHERN CWA...THEN STALLS. SHOWER CHANCES WILL REMAIN ACROSS THE
SOUTH AS THIS OCCURS AND IT STARTS TO MOVE BACK NORTHWARD AGAIN ON
SUNDAY. THIS WILL MEAN JUST A BRIEF RESPITE FROM THE HOT/HUMID
CONDITIONS ON SATURDAY...WITH MUGGIER AND WARMER AIR AGAIN
RETURNING ON SUNDAY. FRIES
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
INITIALLY WARM TEMPERATURES AND HUMID CONDITIONS UNDER EASTERN
CONUS RIDGING ARE EXPECTED TO BE ALLEVIATED SOMEWHAT BY MIDWEEK
AS THE FRONT SAGS SOUTHWARD/RIDGE ERODES VIA SHORTWAVE DREDGING.
CHANCE PRECIP NUMBERS WERE MAINTAINED THROUGHOUT THE PERIOD...BUT
GUIDANCE NUMBERS WERE TEMPERED GIVEN PROJECTIONS OF WARMTH ALOFT
AND TIMING QUESTIONS.
NEVERTHELESS...THE BETTER CHANCE OF RAIN FOR THE LONG TERM PERIOD
LOOKS TO BE ON TUESDAY WITH THIS MORNING MODEL RUNS...BUT HAVE
OPTED AGAINST LIKELY POPS FOR NOW GIVEN THE LACK OF MODEL CONSISTENCY
AND COLLABORATION NECESSITIES.
WPC GUIDANCE GENERALLY DEPICTED THE SITUATION WELL AND FEW CHANGES
WERE NEEDED OUTSIDE OF THE POPS DISCIPLINE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED TODAY WITH A SLIGHT CHANCE OF A
THUNDERSTORM OR TWO NORTH OF THE I-80 CORRIDOR THROUGH EARLY
EVENING IMPACTING KDUJ OR KFKL.
.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
THE NEXT CHANCE FOR GENERAL RESTRICTIONS IS ANTICIPATED WITH A
FRIDAY NIGHT/EARLY SATURDAY COLD FRONT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 11, 2:16 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 AM EDT THU JUN 11 2015
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-120730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
316 AM EDT THU JUN 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
07
In the hours before
Special weather statement, Jun 11, 3:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT THU JUN 11 2015
PAZ013-014-112045-
LAWRENCE-BUTLER-
410 PM EDT THU JUN 11 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND
NORTHEASTERN LAWRENCE COUNTIES...
AT 409 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
SLIPPERY ROCK...OR 8 MILES EAST OF NEW CASTLE...MOVING EAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOMEACRE-LYNDORA...SHANOR-NORTHVUE...SLIPPERY ROCK...PROSPECT...PLAIN
GROVE TOWNSHIP...WEST LIBERTY...HARLANSBURG...ROSE POINT PARK...
MORAINE STATE PARK AND COOPER'S LAKE CAMPGROUND.
THIS INCLUDES INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 99
AND 107.
LAT...LON 4108 8010 4107 8010 4107 7991 4087 7993
4098 8023 4108 8019
TIME...MOT...LOC 2009Z 272DEG 12KT 4102 8018
34Special weather statement, Jun 11, 3:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT THU JUN 11 2015
PAZ013-112100-
LAWRENCE-
430 PM EDT THU JUN 11 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...
AT 430 PM EDT...A STRONG THUNDERSTORM WAS NEAR OAKWOOD...OR 8 MILES
WEST OF NEW CASTLE...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...ELLWOOD CITY...OAKWOOD...NEW CASTLE NORTHWEST...NEW
BEAVER...BESSEMER...PLAIN GROVE TOWNSHIP...WAMPUM...SOUTH NEW
CASTLE...HARLANSBURG...S.N.P.J. AND ROSE POINT PARK.
THIS INCLUDES INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 11
AND 14.
LAT...LON 4106 8016 4086 8020 4092 8052 4104 8052
TIME...MOT...LOC 2030Z 278DEG 9KT 4096 8049
34
Thunderstorm Wind, Lawrence
- When
- June 11, 3:55 PM EST
- Where
- Lawrence County, 0.52 mi W of Duck Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.920, -80.280
Emergency management reported trees and wires down.
Thunderstorm Wind, Lawrence
- When
- June 11, 3:55 PM EST
- Where
- Lawrence County, 0.87 mi NW of Energy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.940, -80.280
Emergency management reported trees and wires down.
Thunderstorm Wind, Lawrence
- When
- June 11, 3:55 PM EST
- Where
- Lawrence County, 1.25 mi ESE of East New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.960, -80.300
Emergency management reported trees and wires down.
Thunderstorm Wind, Lawrence
- When
- June 11, 4:00 PM EST
- Where
- Lawrence County, 0.69 mi N of Energy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.940, -80.270
Emergency management reported trees down and parts of home siding blown off home.
Thunderstorm Wind, Butler
- When
- June 11, 4:30 PM EST
- Where
- Butler County, Timberly Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.920, -79.930
Emergency management reported trees and power lines down.
Thunderstorm Wind, Butler
- When
- June 11, 4:30 PM EST
- Where
- Butler County, 1.25 mi ENE of Euclid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.010, -79.900
Emergency management reported trees and wires down.
Thunderstorm Wind, Butler
- When
- June 11, 4:40 PM EST
- Where
- Butler County, 0.52 mi W of Chicora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 40.950, -79.740
The public reported a tree down.
Thunderstorm Wind, Jefferson
- When
- June 11, 4:45 PM EST
- Where
- Jefferson County, 0.87 mi SW of Punxsutawney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.940, -78.980
Emergency management reported trees and wires down.
Thunderstorm Wind, Armstrong
- When
- June 11, 5:00 PM EST
- Where
- Armstrong County, West Kittanning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.820, -79.530
Emergency management reported trees and wires down.
Thunderstorm Wind, Armstrong
- When
- June 11, 5:00 PM EST
- Where
- Armstrong County, 1.25 mi WSW of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.870, -79.550
Emergency management reported trees and wires down.
Thunderstorm Wind, Armstrong
- When
- June 11, 5:05 PM EST
- Where
- Armstrong County, 0.87 mi NE of West Kittanning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.830, -79.520
Emergency management reported trees and power lines down.
Thunderstorm Wind, Armstrong
- When
- June 11, 5:20 PM EST
- Where
- Armstrong County, 1.25 mi WSW of Pine Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.840, -79.450
Emergency management reported trees and power lines down.
Hail, Lawrence
- When
- June 11, 5:25 PM EST
- Where
- Lawrence County, 1.48 mi NNE of Harbor Bridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.050, -80.410
Thunderstorm Wind, Indiana
- When
- June 11, 5:35 PM EST
- Where
- Indiana County, 2.07 mi N of Plumville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.830, -79.180
An NWS Storm Survey indicated an enhanced area of scattered tree and limb damage between Barnard and Denton, with maximum estimated wind speeds of 70 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Washington, June 11, 20151 death · 1 event
- Flooding in Nebraska, June 11 to 18, 2015$795,000 · 6 events
- Hail and Damaging Wind in Ohio, June 11, 2015$250,000 · 1 in hail · 5 events
- Tornado and Flash Flooding in Missouri, June 11 to 12, 2015$50,000 · EF0 · 30 events
- Flash Flooding and Flooding in Colorado, June 11 to 12, 2015$135,000 · 9 events
- Flooding in Iowa, June 11 to 17, 2015$130,000 · 4 events
- Flash Flooding and Hail in Colorado, June 11, 2015$35,000 · 3 in hail · 29 events
- Tornado in Illinois, June 11, 2015$10,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, June 11, 2015$19,000 · 60 kt wind · 11 events
- Flood and Hail in Kansas, June 11 to 12, 20151.75 in hail · 20 events
- Hail in Texas, June 11 to 12, 20152.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, June 11, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580322, 580323, 580325, 580328, 580329, 580330, 580332, 580333, 580335, 580336, 580338, 580339, 580319, 580340.